3 Common Prescription Drugs That May Be Causing You to Gain Weight

Share This!
Share on FacebookPin on PinterestTweet about this on TwitterShare on StumbleUponShare on Google+Share on RedditEmail this to someone

If you have gained weight recently for no apparent reason, it may be time to check your medicine cabinet. Here are 3 common prescription drugs that often cause weight gain.

Weight gain is a very common side effect of many prescription drugs – but it is often overlooked. Unlike other side effects which may be immediate or cause discomfort, like headaches, insomnia, or digestive upset, weight gain happens over time, so it can sneak up on you without you even realizing it is happening. And many doctors never mention this side effect when prescribing medications, so you may not even know to look out for it.

If you have suddenly gained weight, but you haven’t recently changed your diet or exercise routine, you might want to consider checking any new medications you’ve been taking to see if weight gain is a side effect.

Here are 3 common culprits:

1. Antidepressants:

If your doctor has you on an antidepressant for anxiety or depression, it could be behind your growing belly.

Serotonin is a chemical messenger, or neurotransmitter, which carries signals between brain cells. It regulates mood and plays a role in our appetite, too.

Serotonin reuptake inhibitors (SSRIs) are antidepressants which work by increasing the amount of serotonin in your brain. And although we don’t know why, they can trigger carbohydrate cravings and an increase appetite in some users.

Plus experts say the drugs may affect your metabolism or how efficiently your body burns through calories. As a result, around 25 percent of SSRI users gain weight… in some cases 100 pounds or more!

If you suspect antidepressants are behind you gaining weight talk with your doctor. Simply switching the med you’re on could help.

Together you can work on strategies to lose the extra weight. And if your depression is mild to moderate, you can discuss drug-free ways to improve your mood such as exercise, meditation and supplements.

3. Beta blockers:

Everyone knows that a heart-pumping cardio workout can help you lose weight. Well, beta blocker drugs do the opposite. They slow your heart rate down to lower your blood pressure.

Since a slowed heart rate puts the brakes on your metabolism too, this can lead to gaining weight. And obviously, those extra pounds end up putting even more strain on your heart. It’s a vicious circle.

Talk to your doctor about alternatives to beta blockers. And besides adopting a healthy diet, and getting regular exercise, consider lowering your blood pressure naturally with nutrients such as magnesium and potassium.

3. Insulin:

How’s this for a classic catch-22? Being overweight raises your risk for type 2 diabetes and the need to take insulin. But taking insulin can lead to gaining weight. And it can make losing it difficult.

It can feel like a no-win situation. But don’t give up. In the short term, talk with your doctor about switching medications.

Then explore some other drug-free options for controlling your blood sugar. Natural nutrients could help you gain more control over your glucose, reducing your need for medications.

And experts say losing even a small amount of weight could help you kick the diabetes drugs for good. So make sure to eat a healthy, lower carb diet (these 5 foods could help) and exercise at least three to five days a week.

Read About More Drugs That Cause Weight Gain at HealthierTalk.com

 

Share This!
Share on FacebookPin on PinterestTweet about this on TwitterShare on StumbleUponShare on Google+Share on RedditEmail this to someone

 

Add a Comment

Your email address will not be published. Required fields are marked *